THE BLOG

Stevens-Johnson Syndrome - A Risk We Take With Pills

30/08/2017 16:13 | Updated 30 August 2017

My phone rang one evening four years ago, and it turned my world upside down. Delanie, the mother of one of my closest friend's Dinushka Vethavanam was on the other end, with shock, confusion and sadness in her voice, saying that Dinushka has been admitted to hospital with Stevens Johnson Syndrome (SJS). So I did what I do with any topic that I don't know about - an internet search - which revealed horrifying and gruesome pictures of victims of the condition.

2017-08-30-1504051376-1314331-before.jpg

Dinushka, a few weeks prior to her ordeal

Dinushka, who I met in 1991 in first grade is one of my oldest friends and is blessed with good looks and beautiful hair and to imagine that she was battling such a dreadful medical condition where her appearance was severely effected was terrifying to think about. What was most shocking to me was that the medical condition was caused as an adverse reaction to an over-the-counter pain killer that contained Ibuprofen. She had taken it unsuspectingly as she had many times before, except this time she had experienced flu-like symptoms and upon visiting the doctor she was sent away with a diagnosis of viral conjunctivitis. Before long, her skin had started 'burning' - a typical symptom of the syndrome and was rushed to the hospital. August being Stevens Johnson Syndrome Awareness Month, I want to share the story of Dinushka to educate others about this rare, but ruthless condition.

2017-08-30-1504051446-9200657-theseconddaymymumsawme.jpg
Delanie at her daughter's bedside

When Duleep and Delanie Vethavanam - Dinushka's parents visited her at The Alfred Hospital in Melbourne, her appearance was beyond recognition; even after being given directions to her bed, they had walked past her, assuming the directions were wrong, as they failed to find any resemblance to the patient they saw. Dinushka's long and luscious locks had been shaved off and her skin had been wrapped in bandage from head to toe. It is common for patients of SJS/TENS (Toxic Epidermal Necrolysis) to be treated as burns victims, as the condition causes severe burns to the skin as well as to mucous membranes inside the body. Furthermore, it was heartbreaking for them that their daughter had lost her vision and was unable to see them. I remember vividly her mother's sobs on the other end of the line after being told by the doctor that Dinushka's condition is rather severe and her chances for survival were slim, but I also remember her faith in Jesus Christ and His power to heal her, regardless of the terrible prognosis. When Dinushka was at her worst fighting death, a prayerful lady had prophecied that Delanie will find Dinushka seated on a chair in three days and true to the prophecy Delanie was greeted by her daughter eagerly waiting to see her family seated on a chair on the third day. Her recovery stunned her medical team and her dermatologist had exclaimed you are a medical miracle upon discovering how soon the artificial skin they had used had started the healing process of her skin and her eyesight was slowly coming back.

2017-08-30-1504051554-5263063-afterthetubesweretakenout.jpg
Dinushka in hospital after most of her tubes were removed

2017-08-30-1504051599-1741011-visitingtheAlfredformyoneyearanniversarymetthenursethatlookedaftermeandtheotherthatshavedmyhair.jpg
Grateful smiles - Dinushka with some of the nurses who cared for her

Four years on, challenges persist, but she is a warrior who faces life with gratitude and renewed faith in God for being given a chance at life with an almost complete recovery. Among the long list of possible complications of SJS, Dinushka is fortunate that hers is limited to severe dry eyes, as her tear ducts don't function and due to this she has to use lubricating eye drops as her artificial tears, a chronic cough that has scarred her lungs and extra sensitive skin. But she has hope in God who gave her life to heal her of these as well. She also finds great support in her partner Cameron. Dinushka is very grateful to the doctors and nurses that treated her at The Alfred Hospital and has now found great support in a Specialised Optometrist in East Melbourne that provides great care for her new found scleral contact lenses. Dinushka leads a relatively normal life living in Melbourne, working a full time job at Interplast Australia and New Zealand - an organisation dedicated to helping burns victims and also people affected by congenital conditions, living in the Asia Pacific region. She feels like it is a cause close to her heart.

If you have recently taken a drug, no matter how common it may seem and you have a reaction that includes flu-like symptoms and a rash, rush to the emergency department, as Stevens Johnson Syndrome can turn deadly very fast.

More resources on the condition and a support group can be found at SJS Support. For a full account of Dinushka's journey, visit Living In My New Skin and she is happy to be contacted by other survivors of SJS.

2017-08-30-1504051707-4152167-hol3.jpg

Dinushka and her partner Cameron grateful for the blessing of life

Comments

CONVERSATIONS